From Aurora, Illinois, USA:
My seven year old daughter with type 1 diabetes is on an insulin pump. Two nights ago, she was 153 mg/dl [8.5 mmol/L] at 8 p.m. I tested her again before I went to sleep at 11:00 p.m. and she was 342 mg/dl [19 mmol/L]. I corrected her, tested at 2:00 a.m. and she was 420 [23.3 mmol/L]. Since the correction did not work, I changed her infusion site thinking it wasn't working and corrected her again. She awoke at 231 mg/dl [12.8 mmol/L] and went to school. All day yesterday, she was running lower than she usually does, but not below 70 mg/dl [3.9 mmol/L].
This morning, I gave her the same breakfast she has every morning, at the same time and sent her to school. The nurse called saying she was 39 mg/dl [2.2 mmol/L] before lunch, the first low she has had since starting school. Since she has the same breakfast at the same time every morning before school, the only explanation I could think of was absorption.
Could it be possible that the insulin from the "bad infusion site" (that I thought was not working and therefore thought she was not getting) could still absorb slowly into her system, during and for 24 hours from the time I changed the site? Can this cause "insulin stacking," a term I think I've heard when extra insulin builds up in the body?
I told the nurse at her school that I would try to find an explanation so that we don't have to worry so much.
It seems that your theory could be correct, that there was some type of delayed absorption of the previous insulin doses. I don't see any other plausible explanation.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.